A New Condition for Transitivity of Probabilistic Support

David Atkinson, Jeanne Peijnenburg*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

1 Citation (Scopus)
60 Downloads (Pure)

Abstract

As is well known, implication is transitive but probabilistic support is not. Eells and Sober, followed by Shogenji, showed that screening off is a sufficient constraint for the transitivity of probabilistic support. Moreover, this screening off condition can be weakened without sacrificing transitivity, as was demonstrated by Suppes and later by Roche. In this paper we introduce an even weaker sufficient condition for the transitivity of probabilistic support, in fact one that can be made as weak as one wishes. We explain that this condition has an interesting property: it shows that transitivity is retained even though the Simpson paradox reigns. We further show that by adding a certain restriction the condition can be turned into one that is both sufficient and necessary for transitivity.
Original languageEnglish
Pages (from-to)253-265
Number of pages13
JournalErkenntnis
Volume88
Early online date19-Mar-2021
DOIs
Publication statusPublished - Jan-2023

Cite this